Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 146, NWS Mobile, AL

October 18, 1996Clarke County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 18, 1996, 5:35 AM CDT for Clarke County, Monroe County, Alabama. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 1996, 5:35 AM CDT (10:35 UTC)
Expired
Oct 18, 1996, 6:45 AM CDT
In force
70 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Clarke County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1996-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1996-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 181035
SVRMOB
ALC025-099-181145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CDT FRI OCT 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...EASTERN CLARKE COUNTY...MONROE COUNTY
 
AT 534 AM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING SEVERE
THUNDERSTORM IN EASTERN CLARKE COUNTY...NORTH OF WHATLEY. THIS STORM
WILL TRACK THROUGH EASTERN CLARKE COUNTY THROUGH 6 AM AND INTO MONROE
COUNTY...NEAR MONROEVILLE THROUGH 645 AM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
GJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 3:47 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 18, 3:47 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR POPS FIRST PD
NATIONAL WEATHER SERVICE MOBILE AL
345 AM CDT FRI OCT 18 1996

05Z MAP DATA REVEALS TIGHT DWPT AND THERMAL GRADIENT ASSOCIATED WITH
SFC FRONT ADVANCING INTO CTRL/NRN MS AND NW AL.  QUITE A STIR WITH
THIS...WELL N OF AREA WHERE NUMEROUS WX WARNINGS CONT TO BE ISSUED.
00Z RAOBS HAVE INDICATED MORE INSTABILITY WELL TO THE N AS JAN CAPES
OVR 1.5K J/KG AND LI'S TO -4. WITH PRESSURE RISE/FALL COUPLETS DVLPNG
ACRS CTRL AND NRN AL...TSTMS WILL CONT E BOUND THESE AREAS. FURTHER
S...CAPES FALL OFF AN ORDER OF 1K J/KG ALG CST AND THIS WUD PARTLY
EXPLAIN WHY FA HAS SEEN LIMITED ACTIVITY TO THE W...ALBEIT SOME
SPATTERING OF SH DVLPNG ACRS SRN MS. SECONDLY...MOISTURE CNVRGNC
REMAINS RATHER SKINNY AND CONFINED ALG SRN FLANK OF FRONTAL BNDRY
ACRS CTRL AND SW LA. MODELS GOOD AGRMNT WITH NRN DYNAMICS...BUT ARE A
LITTLE FAST WITH FROPA ALG IMMEDIATE CST...WHICH SEEMS TO BE HINDERED
BY MID/UPR RDGG OVR LILI NOW PUSHING ACRS ISLE OF YOUTH. LILI'S UPR
LVL INFLUENCE WL PUSH INTO ATLNTC...AHEAD OF DEEPENING UPR TROF OVR
CTRL STATES. THEREFORE...FROPA LKLY TO OCCUR FROM 14-17Z AND WL KEEP
A POP GOING WITH THIS. SFC RDGG WILL THEN BLD FROM THE W
PR$OVIDING FA A MORE COOLER...DRIER AUTUMN AIRMASS AND BREEZY NRLY
WNDS FOR THE WEEKS END.
(1) 73/42/74/45 5000
(2) 74/45/75/48 5000    GJM

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.